I can only use my cancer powers for evil….

First, a big apology for the long hiatus.  Matt was busy studying hard for his MCATs (which he rocked, btw) and applying to med school; and I was getting ready to move to a new city and start a PhD program (more on that later).

Moving to a new place and starting a new school (or job) amongst complete strangers without any of your stuff (because it’s all in storage) is stressful.  So when my doctor called last week and said she wanted to change the dose on my thyroid meds I politely declined.  Irresponsible? A little. Rash? Perhaps. Crazy? Definitely – and herein lies the problem.

Let me back track.  As I’ve previously mentioned, when you have a thyroidectomy you have to be placed on artificial thyroid hormones for the rest of your life. Ok, cool. Simple right? You should know better (insert maniacal laughter).

Because T4 is linked to so many bodily processes, getting just the right amount of hormone is a balancing act for each individual.  Too little results in hypothyroidism; too much and you’re hyper.  This process is further complicated in persons who have been diagnosed with thyroid cancer.  Due to the need to keep TSH levels so low (to prevent recurring cancer), the amount of replacement T4 is usually higher than it would be in a “normal” person.

Translation: I have hyperthyroidism. On purpose.  In an effort to establish an appropriate level of thyroid hormone, I’ve been on a couple different doses since January.

MedsEach change of dose takes about 4 weeks to take effect, so you need at least a month (and blood tests) between level adjustments.  So back to my self-diagnosis of insanity.

Hyperthyroidism (also known more amusingly as thyrotoxicosis) is usually accompanied by varying degrees of rapid weight loss, nervousness, irritability, increased anxiety, excessive sweating, shakiness, muscle weakness, rapid pulse, difficulty sleeping, hair loss, apathy, hyperactivity, loss of libido, palpitations or arrhythmias, and nausea. (Note the lack of super cool side effects like invisibility or a prehensile tail.  I can however, eat as many cookies as I want)

At the end of July (about 5 weeks after my last medication increase) some of the above “side-effects” were beginning to impede on my ability to work (well, actually to just function). So my doctor lowered the dose.  After another 5 weeks I had more blood work done and it’s these results that caused her to want the current change. She thinks my T4 levels are still too high.  One of my other doctors, however, likes them high. I would like to feel kind of balanced for at least a few weeks.

So here I am, all jittery and anxious and not 100% sure if I’m super nervous from starting a new chapter in my life, or from my meds.  Am I just irrationally irritated at the other people on the bus?  Or maybe I’m suffering from drug-induced insanity.  Or maybe it’s completely justified irritation at the irritating people on the bus. ~Matt  Of course, those of you who know me might have trouble distinguishing this from my regular insanity. Good luck (you’ll need it).

Advertisements
This entry was posted in and unsolicited opinion, Explanations, Thoughts and Stories and tagged , , , . Bookmark the permalink.

2 Responses to I can only use my cancer powers for evil….

  1. Quite an interesting proposal. I find that the same thing happens with people who take psychotropic medications (I work in Mental Health) – people have a hard time distinguishing what’s a “normal” feeling from what’s abnormal and needs an adjustment in medication. For instance, someone may feel especially agitated at their husband frequently, but does that mean that they are experiencing mood swings or just normal agitation? I guess a second opinion would be good? Very interesting.

    Like

    • It seems like that sometimes. I find talking to friends and family who knew me “before” can give a pretty honest opinion about whether or not I’m overreacting to something. It’s a very strange reality.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s